Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 65, NWS Nashville, TN

May 24, 1996Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 1996, 9:49 PM CDT for Marion County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1996, 9:49 PM CDT (02:49 UTC)
Expired
May 24, 1996, 10:45 PM CDT
In force
56 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 250251
SVRBNA
TNC115-250345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
949 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY
 
AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE TOWN OF ORME
...IN THE EXTREME SOUTHERN PART OF THE COUNTY...AND WILL MOVE SLOWLY
TOWARD THE SOUTH PITTSBURG AREA.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:23 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 8:23 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
820 PM CDT FRI MAY 24 1996

FEELING KINDA LIKE MRX ALL OF A SUDDEN (I.E., BEHIND THE EIGHT BALL).
00Z BNA SOUNDING IS HIGHLY UNSTABLE (L.I. -12) AND STRONG THUNDERSTORMS
HAVE DEVELOPED RAPIDLY OVER THE LAST 20 MINUTES OVER SERN PARTS OF OUR
FA AND IN XTRM NRN ALABMA (N. OF HSV). VIL OF 60 OBSERVED ON STORM N
OF HSV. WILL BE KEEPING A CLOSE EYE ON WX THIS EVENING AND SUGGEST THAT
SOME SORT OF MENTION OF TSTMS BE CONSIDERED FOR MUCH OF MIDDLE TN
TONIGHT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:43 PM CDTSevere Thunderstorm WarningOHXMarion47 min
May 24, 9:58 PM CDTSevere Thunderstorm WarningOHXPutnam32 min
May 24, 10:54 PM CDTSevere Thunderstorm WarningOHXFranklin66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.